Alert archive / Wyoming / Red Flag Warnings in 2019

Red Flag Warning 27, NWS Cheyenne, WY

September 24, 2019

NWS Cheyenne, WY issued this red flag warning at Sep 24, 2019, 2:49 AM MDT. It took effect at Sep 24, 2019, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2019, 2:49 AM MDT (08:49 UTC)
In effect from
Sep 24, 2019, 11:00 AM MDT
Expired
Sep 24, 2019, 7:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

741 
WWUS85 KCYS 240849
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
249 AM MDT Tue Sep 24 2019

...CRITICAL FIRE WEATHER CONDITIONS FOR FIRE WEATHER ZONES 309 
AND 310 TODAY...

WYZ309-310-241700-
/O.UPG.KCYS.FW.A.0022.190924T1600Z-190925T0100Z/
/O.NEW.KCYS.FW.W.0027.190924T1700Z-190925T0100Z/
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
249 AM MDT Tue Sep 24 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 309 AND 310...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire Weather Zones 309 and 310, especially 
  along the Interstate 80 corridor. 

* WIND...West 15 to 20 MPH with gusts in excess of 30 MPH 
  possible.

* HUMIDITY...13 to 16 percent.

* HAINES... 3 to 4.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Braun
1 follow-up statement
889 
WWUS85 KCYS 250050
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
650 PM MDT Tue Sep 24 2019

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 309 AND 310...

WYZ309-310-250200-
/O.EXP.KCYS.FW.W.0027.000000T0000Z-190925T0100Z/
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
650 PM MDT Tue Sep 24 2019

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 309 AND 310...

West winds will diminish and humidities rise above critical levels
for southeast Wyoming this evening. Therefore, the Red Flag Warning
will be allowed to expire at 7 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 23, 11:59 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 23, 11:59 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1159 PM MDT Mon Sep 23 2019

.UPDATE...
Issued at 1145 PM MDT Mon Sep 23 2019

A Special Weather Statement has been issued for the Wyoming
Forecast Zone 110, including the cities of Arlington and Elk
Mountain, as the westerly winds pick up today beginning early
this morning around 7 AM and continuing through the day. Winds are
expected to diminish by 6 PM. Gusts of 45 to 50 mph are possible.

UPDATE Issued at 1126 PM MDT Mon Sep 23 2019

Please see updated 06Z aviation discussion below.

UPDATE Issued at 1010 PM MDT Mon Sep 23 2019

Latest WV/IR composite animation showed a band of high clouds
spreading northeast from southeast WY into western NE. More
concentrated mid/high clouds were entering northwest WY ahead
of an approaching shortwave trough over MT. The majority of the
short range/high-resolution models are progging a brief period
of strong winds overnight into Tuesday morning. The CAG-CPR 700
and 850mb height gradients increase to 40 and 52m, respectively
around 12Z. While the environment is not conducive for high winds,
700mb winds of 45-50 kt are forecast between Rawlins and Laramie
from 09Z-15Z. Sustained wind speeds of 30-35 kt with gusts to 45
kt will be possible along the I-80 corridor.

&&

.SHORT TERM...(This Evening & Overnight)
Issued at 309 PM MDT Mon Sep 23 2019

A quiet afternoon across southeast WY and the western NE Panhandle
with mostly sunny skies beneath mainly high-level clouds. The main
concern through the late afternoon & early evening is ongoing near
critical fire weather conditions over a large part of southeast WY
at the present time. RH values of 10-12 percent are common, but we
have struggled to see the winds. An occasional wind gust in the 25
to 30 MPH range has been observed so far this afternoon, but these
observations have been quite scarce & not sustained enough for the
issuance of a Red Flag Warning. Nonetheless, will continue to keep
a close eye on this over the next few hours. Otherwise, dry north-
west flow persists through tomorrow with no chances for precip.

.LONG TERM...(Tuesday - Monday)
Issued at 338 AM MDT Mon Sep 23 2019

UPDATE 309 PM MDT Mon Sep 23:
Near-critical fire weather conditions continue to be a concern for
Tuesday. Winds will be considerably stronger, but RH values should
be slightly higher than today. However, strong downsloping along/E
of the Laramie Range suggests model dew points may be too high for
FWZ 309/310 especially along the I80 corridor. Adjusting Td values
yields RH values around 13 percent from Vedauwoo-Cheyenne w/ GFS &
NAM soundings suggesting wind gusts up to 40 MPH. We have issued a
Fire Weather Watch from 10 AM to 7 PM MDT on Tuesday. /CLH

Continued warm Tuesday with a quick cool off Wednesday followed by
a warmup Thursday and then a much more active pattern for the late
week and weekend into next week. Precipitation chances will be low
until late Thursday into Friday and stay elevated through the
upcoming weekend and early next week. Some wintry precipitation
could be possible late weekend into early next week for portions
of the High Terrain in SE WY.

A quick moving front will brush far NE WY and the north Nebraska
Panhandle Tuesday for a slight cool off but most of the region
will see similar temperatures tomorrow as they did today with
readings perhaps 1-3F degrees cooler. A broad, low-amplitude
longwave trough will take shape over the northern CONUS late
Tuesday into Wednesday and will aid in another cold front passing
through Wednesday that will drop temperatures 10F degrees or so
to more normal values for this time of year. However, WAA will
likely occur Thursday with above normal readings again. All the
while, precipitation chances will remain low due to the lack of
a deeper vertical lift mechanism.

The vertical lift dynamics will change by late Thursday, late
week, and weekend as a stronger front and greater divergence
aloft is advertised per GFS/ECMWF. Precipitation should primarily
be rain through this period until late weekend when a greater
amplified stronger western CONUS trough develops over the Pacific
NW and shifts towards the inter-mountain west. Will need to keep
close watch on surface boundary timing vs. deeper lift timing for
High Plains rain/storms and high terrain snow showers a week from
now. It is too far out to speculate on impacts or snow amounts but
multi-model guidance does suggest wintry precipitation being
possible in the mountains. /JSA

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1126 PM MDT Mon Sep 23 2019

Main aviation impact will be the increasing low to mid-level winds
starting near 09Z and persisting through the afternoon hours
across all sites in WY and NE. Localized low to mid-level light to
moderate turbulence will be possible. Surface winds will increase
from the west after daybreak and especially from 16Z to 00Z. Wind
gusts will reach upwards of 30 to 35 knots at times at KRWL/KLAR
and just slightly lower at KCYS. Nebraska TAF locations will be
slightly less but still in the 25 to 30 kt range during the
afternoon. Outside of the winds and turbulence, VFR conditions
will prevail with high passing clouds.

&&

.FIRE WEATHER...
Issued at 309 PM MDT Mon Sep 23 2019

Near-critical fire weather conditions continue this afternoon over
southeast Wyoming, with humidity values 10-15 percent & occasional
wind gusts in the 25-30 MPH range. Stronger winds are expected for
Tuesday with wind gusts up to 40 MPH, but RHs are not likely to be
as low for most areas. However, dry downslope winds along and east
of the Laramie Range may yield RH as low as 10 percent along the I
80 corridor in these areas on Tuesday. As such, a Fire Wx Watch is
now in effect from 10 AM to 7 AM MDT tomorrow for FWZ 309-310.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from 10 AM MDT Tuesday through Tuesday
     evening for WYZ309-310.

NE...None.
&&

UPDATE...AB/MJ
SHORT TERM...CLH
LONG TERM...JSA
AVIATION...JSA
FIRE WEATHER...CLH
Hazardous weather outlook, Sep 23, 10:28 PM MDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1028 PM MDT Mon Sep 23 2019

WYZ101>119-250430-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1028 PM MDT Mon Sep 23 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Westerly winds will increase overnight into Tuesday morning,
mainly between Rawlins and Laramie. Gusts exceeding 50 mph will
be possible along the Interstate 80 corridor.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Near-critical fire weather conditions will occur once again
Tuesday afternoon over portions of southeast Wyoming as wind
gusts increase to 25 to 35 mph and relative humidities fall
to around 15 percent. A Fire Weather Watch is in effect from
10 AM to 7 PM MDT from the south Laramie Range east through
Cheyenne and Pine Bluffs.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-250430-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1028 PM MDT Mon Sep 23 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 23, 11:43 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1143 PM MDT Mon Sep 23 2019

WYZ110-250000-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1143 PM MDT Mon Sep 23 2019

Strong westerly winds will pick up this morning by 7 AM and
continue through the day, finally diminishing by 6 PM. Sustained
winds around 30 mph with gusts of 45 to 50 mph are possible,
especially first thing this morning and again this evening as a
weak boundary passes over the mountain region.

Impacts: Light weight and high profile vehicles will be most
impacted, especially along north to south oriented roads. Pay
attention to the roadways for windy conditions that could cause a
potential threat to you along your trip.

Nearby

Red Flag Warnings in Wyoming, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.